The definition of heparin-induced thrombocytopenia (HIT) has been modified over time; however, most definitions require a relative or absolute thrombocytopenia after exposure to heparin. Therefore, routine platelet count monitoring has been recommended for screening. We present the case of a 26-year-old male patient with toxic epidermal necrolysis who developed a rapid and fatal clinical presentation of HIT, without thrombocytopenia at the time of diagnosis. Because our patient did not present a relative or absolute thrombocytopenia at the time of serological and clinical confirmation of HIT, routine platelet count monitoring failed to detect HIT in our patient. As a result of the here presented case of rapid and fatal HIT, it may be prudent to consider if thrombocytopenia, although it is still a common and important hallmark of HIT, should be an absolute requirement for the definition of HIT. In cases of HIT without any thrombocytopenia, screening for HIT antibodies may be the only way to detect HIT early enough to react. Because there is a high incidence of HIT antibodies in the general population, which are not always associated with HIT, screening for HIT antibodies cannot be recommended for every patient receiving heparin. However, prospective studies may be useful in determining if routine screening for HIT antibodies can decrease the morbidity and mortality of HIT in critically ill patients receiving therapeutic doses of unfractionated heparin on the intensive care unit.
From the Department of Plastic, Hand and Reconstructive Surgery, Burn Center, Hannover Medical School, Germany.
Address correspondence to Marc Nicolai Busche, MD, Department of Plastic, Hand and Reconstructive Surgery, Burn Center, Hannover Medical School, Carl-Neuberg-Street 1, 30625 Hannover, Germany.